Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 32, NWS San Diego, CA

September 20, 2024San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 20, 2024, 2:17 PM PDT for San Bernardino County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2024, 2:17 PM PDT (21:17 UTC)
Expired
Sep 20, 2024, 3:21 PM PDT
In force
64 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 65 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WGUS56 KSGX 202117
FFWSGX
CAC071-210030-
/O.NEW.KSGX.FF.W.0032.240920T2117Z-240921T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
217 PM PDT Fri Sep 20 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 530 PM PDT.

* At 217 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.25 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.25 to 1.25 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  San Bernardino, Redlands, Yucaipa, Highland, Running Springs, Hwy 
  18 Between Running Springs And Big Bear, Hiwy 330 Between San 
  Bernardino And Running Springs, Angelus Oaks, Hwy 18 Between 
  Running Springs And Skyforest and Mountain Home Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3426 11712 3419 11693 3407 11703 3415 11722

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Zuber
1 follow-up statement
679 
WGUS76 KSGX 202221
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
321 PM PDT Fri Sep 20 2024

CAC071-202231-
/O.CAN.KSGX.FF.W.0032.000000T0000Z-240921T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
321 PM PDT Fri Sep 20 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3426 11712 3419 11693 3407 11703 3415 11722

$$

Zuber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:05 PM PDT, 12 minutes earlier.

Area forecast discussion, Sep 20, 2:05 PM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
205 PM PDT Fri Sep 20 2024

.SYNOPSIS...
A low pressure system moving across southern California will
continue to bring scattered thunderstorms for this afternoon and
early evening in southwestern San Bernardino and western
Riverside Counties, with the greatest potential for heavier
rainfall in the San Bernardino Mountains and the Mojave desert.
For Saturday through Monday, dry with a warming trend with high
temperatures warming to around 5 degrees above average for inland
areas on Monday. Generally fair weather with seasonal temperatures
will continue for Tuesday through Thursday, but with greater
spread in the temperature guidance for the coast and valleys.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This afternoon...The low pressure system over SoCal is moving
quickly eastward and should be over the lower Colorado River
valley by late this evening. It's producing scattered showers and
tstms over much of the region. Tstms cover much of southwestern
San Bernardino County and western Riverside County. Currently,
there are no storms in Orange or San Diego Counties but the storm
cells are moving to the southwest in the flow around the upper low
and could reach those counties later this afternoon and evening.
At least for a relatively brief period before the low and
associated dynamics moves too far to the east.

From previous forecast...
Temperatures today will remain well-below seasonal averages, as much
as 15 to 20 degrees below average for the mountains and inland valleys,
with high temperatures for the Inland Empire mostly in the 70s.

Dry and warmer conditions are expected this weekend. On Saturday,
greater warming is expected for the mountains and deserts with
slower warming for the coast and valleys. Warming will continue on
Sunday with the greater warming for the coast and valleys. High
temperatures on Sunday will return to around seasonal averages,
with high temperatures in the mid 80s to mid 90s for the Inland
Empire and around 100 for the lower deserts.

The warming is expected to continue into Monday, with high
temperatures for inland areas around 5 degrees above average,
mostly in the 90s for the Inland Empire and around 105 for the
lower deserts.

The marine layer will persist and low clouds will cover much of
the area west of the mtns tonight. each night and morning.

Generally fair weather with seasonal temperatures will continue
for Tuesday through Thursday, but with greater spread in the
temperature guidance for the coast and valleys.

&&

.AVIATION...
202030Z...SCT to locally BKN low clouds based at 2500-3500 ft MSL
present along the coast into inland San Diego County.

Meanwhile, BKN cumulus/CB and thunderstorms based at 7-10k ft MSL
extend from the San Bernardino and Riverside mtns into the northern
Coachella Valley and the Inland Empire. These are moving CCW around
a low pressure system, which is currently over northern SD/south-
central Riverside counties but moving east rapidly. Thunderstorm
chances continue for the aforementioned areas as well as the eastern
Santa Ana mtns, most likely through 00Z this evening as the low
pressure moves off to the east but isolated storms could continue
through 02Z. Lightning, erratic and gusty winds, local moderate
up/downdrafts, and reduced vis in locally heavy rain expected near
thunderstorms.

Mid-level clouds will clear late this evening into the overnight
inland, but low stratus clouds rebuild again along the coast between
03-06z this evening, with bases around 2000-2500 ft MSL lowering to
around 1500-2200 ft MSL early Sat AM. These will move inland to
cover the entire coastal basin overnight. Clouds clearing to the
coast 17-19Z Sat, with otherwise clear skies Sat.

&&

.MARINE...No hazardous marine conditions are expected through
Wednesday.

&&

.HYDROLOGY...
A low pressure system moving across southern California will
continue to bring scattered, mostly light showers and thunderstorms
for this afternoon and early evening. The low will move
southeastward across southwestern San Bernardino and western
Riverside Counties this evening. The greatest potential for any
heavier rainfall is in the San Bernardino and Riverside County
Mountains. Hourly rainfall rates of up to four-tenths of an inch
will be possible, with totals of up to one-half in the San
Bernardino Mountains by about 8 pm.

The most likely location for any mud and debris flows from recent
fires would be with the Line Fire in San Bernardino County. While
much of the higher resolution guidance shows peak hourly rainfall
rates to around four-tenths inch, there is greater uncertainty in
the timing of any heavier rainfall during the afternoon. Some of
the guidance has the peak earlier in the afternoon while some of
the more recent HRRR model guidance is later in the afternoon,
between about 4 and 7 pm.

The current local NAM-bounded WRF model solution is showing an
overall slight slowing of this low pressure system. Indications
are now for showers/tstms persisting in extreme southwestern San
Bernardino County and western Riverside County until 7-8 pm today.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...PG
AVIATION/MARINE...CSP

In the hours before

Special weather statement, Sep 20, 12:20 PM PDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service San Diego CA
1220 PM PDT Fri Sep 20 2024

CAZ055-060-202000-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1220 PM PDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO COUNTY THROUGH
100 PM PDT...

At 1220 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pioneertown, or 7 miles east of Onyx Summit. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Western Pioneertown and Rimrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3412 11652 3410 11658 3410 11659 3409 11660
      3408 11666 3426 11673 3427 11647
TIME...MOT...LOC 1920Z 167DEG 4KT 3416 11659

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Zuber

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 12:20 PM PDTSpecial Weather StatementSGX40 min
Sep 20, 12:48 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Sep 20, 12:50 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 20, 2:01 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.